Actemra Health Canada Liver Warnings
Health Canada, the Canadian equivalent to the U.S. Food and Drug Administration (FDA) issued a safety alert regarding the link between liver failure and Actemra. The letter, addressed to healthcare professionals was published on the health authority’s website on May 21, 2019 and warned of reports of serious drug-induced liver injury.
Reports show that some patients who took Actemra experienced acute liver failure and may have needed liver transplant. The “Dear Doctor” letter also recommended that patients with active liver disease or certain levels of liver impairment not be given Actemra. Health practitioners were advised to do preliminary liver function testing before starting therapy and to repeat liver enzyme tests every 2 to 4 weeks in children and every 4 to 8 weeks in adults.
Health Canada’s specific liver enzyme recommendations included:
- do not start patients on medication if liver enzymes are 3 times higher than normal range
- discontinue medication if liver enzymes exceed 5 times normal range
- use Actemra only with caution in patients whose liver enzymes are 1.5 times normal range
Practitioners should educate their patients about the signs and symptoms of liver injury which may include:
- Loss of appetite
- Nausea and vomiting
- Itching of skin
- Dark urine
- Pale feces
- Yellowing of skin or eyes
- Pain in upper abdomen
- Abdominal swelling
Health Canada’s Actemra safety alert was issued after the health authority requested information from Genentech about the medication. The information included in the warning was compiled from Genentech records and FDA reports which were included in provided information. Though the records made clear that the company was aware of the risk of liver failure and injury, prescribing information has not been updated and no similar warning has been issued in the U.S.
Actemra Liver Failure Lawsuit
Actemra (tocilizumab) is used to treat autoimmune disorders like rheumatoid arthritis. Though Health Canada has issued serious safety warnings regarding an increased incidence of liver failure, drug maker Genentech has not changed prescribing information. People and loved ones of those who were injured, may be filing Actemra lawsuits for liver injury and failure or other serious side effects caused by the medication.
FDA Safety Warnings
Actemra was first approved in 2010 with prescribing information that included instructions of how to monitor liver function. Despite the reports of serious injury that have been received by the FDA and the company, no changes have been made regarding liver failure on prescribing information. In addition, the FDA has not issued any warnings inside of the U.S. though it appears they have opened a tracking inquiry for acute liver injury, liver failure and the possibility of patients needing liver transplant.
Biologic drug maker, Genentech may be facing multiple Actemra lawsuits filed by patients or loved ones of those who have experienced liver failure and other serious injuries after use of the medication.
Actemra users or loved ones of those who suffered drug-induced liver injury, liver failure, needed a liver transplant or who died after taking Actemra should seek legal assistance.
If you or a loved one experienced liver failure after taking Actemra, call us today for a free case evaluation.
Notwithstanding claims relating to this product, the drug/medical device remains approved by the U.S. FDA.